Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 276, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 1998, 2:24 PM CDT for Kingman County, Reno County, Kansas. It was in force for 66 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 2:24 PM CDT (19:24 UTC)
- Expired
- Oct 4, 1998, 3:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:35 PM CDT | Thunderstorm Wind 52 | Penalosa, KS | Several large tree limbs blown down. |
| Oct 4, 3:00 PM CDT | Thunderstorm Wind 52 | Darlow, KS | |
| Oct 4, 3:10 PM CDT | Hail 2.5 | Willowdale, KS | |
| Oct 4, 3:17 PM CDT | Thunderstorm Wind 52 | Pretty Prairie, KS | |
| Oct 4, 3:30 PM CDT | Hail 1.25 | Kingman, KS | |
| Oct 4, 3:30 PM CDT | Thunderstorm Wind 52 | Kingman, KS | |
| Oct 4, 3:35 PM CDT | Hail 0.75 | Kingman, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2066 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 15.3
The text
As transmitted, in the capitals the NWS used until 2016.
144
WUUS1 KICT 041925 RRA
SVRICT
KSC095-155-042030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RENO COUNTY IN SOUTH CENTRAL KANSAS
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 330 PM CDT
* AT 224 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CUNNINGHAM...OR ABOUT 45
MILES SOUTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 50 MILES PER
HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
ARLINGTON
KINGMAN
CUNNINGHAM
HAIL UP TO SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
WOLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:30 AM CDT, 10 hours 54 minutes earlier.
Area forecast discussion, Oct 4, 3:30 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 AM CDT SUN OCT 4 1998 STRONG SHORT WAVE TROF MOVG EWD OVER 4 CORNERS EARLY THIS MORNING WILL BECOME NEGATIVELY TILTED AS IT MOVES OUT OVER THE CENTRAL PLAINS TODAY...IN RESPONSE TO A POWERFUL UPR JET MOVG THRU THE BASE OF THE UPPER TROF. SFC LOW DEVELOPING NEAR TAD...IS EXPECTED TO TRACK GENERALLY NEWD TODAY ACROSS NWRN KS...REACHING CNTRL NE BY EVENING. EXPECTING SFC WARM FRONT (FM TX PNHNDL THRU NRN OK AT 06Z) TO LIFT NWD ACROSS KS TODAY IN RESPONSE TO STRONG WAA. THUS...MUCH OF FCST AREA WILL BE IN THE WARM SECTOR BY AFTERNOON WITH SKIES BECOMING PARTLY SUNNY...AHEAD OF COLD FRONT WHICH WL HAVE ENTERED THE WRN PORTION OF THE STATE. 06Z SFC ANALYSIS SHOWED UPR 60S/LWR 70S DWPTS ALONG AND SOUTH OF WARM FRONT...AND WE CAN EXPECT TO SEE THESE DWPTS IN S-CNTRL AND SERN KS BY AFTERNOON. WITH STRONG HGT FALLS OCCURRING DURING DAY...ATMOSPHERE WL BECOME VERY UNSTABLE AND THE APPROPRIATE WIND SHEAR WL EXIST TO SUPPORT ORGANIZED SVR CONVECTION WHICH IS THE PRIMARY CONCERN WITH THIS FCST. MAY ALSO HAVE EARLY AM ELEVATED CONVECTION AFFECT CNTRL KS ZONES FROM STRONG WAA. WL CARRY LIKELY TERMINOLOGY WITH A MENTION OF SVR IN THE ZONES. TIGHTENING SFC-700 MB GRADIENT TODAY MAKES WIND A CONCERN ALSO IN THE 1ST PD. WL RAISE WINDS INTO 20-30 MPH/GUSTY RANGE OVER S-CNTRL AND SERN KS AS UPR JET NOSES OVER AREA ALONG WITH SOME SUN AND MIXING. COLD FRONT SHOULD PROGRESS EWD THRU ERN KS THIS EVENING AS SFC LOW WINDS UP IN THE NRN PLAINS...ALTHOUGH LOOKS LIKE FRONT WL STALL NEAR EXTREME SERN KS FOR MONDAY AS ANOTHER PIECE OF ENERGY WORKS THRU BACKSIDE OF UPR TROF. WINDS SHOULD STAY UP IN BREEZY/WINDY CATEGORY TONIGHT CNTRL KS. ANTICIPATING DRY SLOT TO WORK ACROSS THE AREA TONIGHT AND MONDAY WITH COOLER CONDITIONS IN STORE. PREFERRED THE ETA SOLN ALTHOUGH IT MAY BE MOVING SHORT WAVE OUT INTO PLAINS TOO FAST TODAY. IN LINE WITH FWC TEMPS...ALTHOUGH WL TRIM A FEW DEG OFF MONDAY/S HIGHS. FCSTID = 9/CARUSO ICT 79 55 70 50 / 60 40 20 40 HUT 78 53 68 49 / 60 30 20 40 EWK 78 54 69 50 / 60 40 20 40 EQA 79 54 70 50 / 60 40 20 40 WLD 80 55 70 50 / 60 40 20 40 RSL 69 50 63 45 / 60 30 20 40 GBD 70 50 64 46 / 60 30 20 40 SLN 70 51 65 45 / 60 30 20 40 MPR 72 51 65 46 / 60 30 20 40 CFV 80 56 71 52 / 60 60 30 40 CNU 79 56 71 52 / 60 60 30 40 K88 78 55 70 52 / 60 60 30 40 .ICT...NONE.
In the hours before
Special weather statement, Oct 4, 11:27 AM CDT, 2 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1127 AM CDT SUN OCT 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A STRONG SURFACE LOW WAS CENTERED OVER NORTHWEST KANSAS LATE THIS MORNING WITH A WARM FRONT EXTENDING EASTWARD FROM THE LOW THROUGH CENTRAL KANSAS INTO SOUTHERN MISSOURI. THIS FRONT IS EXPECTED TO ADVANCE SLOWLY NORTHWARD TODAY AS WINDS SOUTHERLY WINDS INCREASE AHEAD OF THE LOW. A STRONG UPPER LEVEL DISTURBANCE IS THEN FORECAST TO PUSH ACROSS THE REGION THIS AFTERNOON AND WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR BEHIND THE WARM FRONT. AS A RESULT...THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHEAST KANSAS TODAY AND INTO THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF TORNADOES DUE TO FAVORABLE WINDS IN THE LOWER ATMOSPHERE. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND INTO THE EVENING HOURS IN CENTRAL AND SOUTHEAST KANSAS. MARIEN/PETERSEN
Special weather statement, Oct 4, 2:15 PM CDT, 9 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-042015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 39 min |
| Oct 4, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 53 min |
| Oct 4, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 44 min |
| Oct 4, 3:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Oct 4, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 65 min |
| Oct 4, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 53 min |
| Oct 4, 5:38 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 67 min |
| Oct 4, 5:45 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 3 hr |
| Oct 4, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.